clock menu more-arrow no yes

Filed under:

CHART: POPULAR PRODUCTS, HIDDEN DANGERS

Advil:

DO NOT USE:

- if you have had an allergic reaction to aspirin such as asthma, swelling, shock or hives. Even though it contains no aspirin or salicylates, cross-reactions may occur.

- Without consulting doctor if you are taking any prescription drugs.

- in combination with any other ibuprofen-containing product.

- during the last three months of pregnancy unless specifically directed to do so.

- for more than 10 days.

Tylenol:

DO NOT USE:

- with other products containing acetaminophen.

- for mre than 10 days.

- if you consume more than three alcoholic drinks per day (consult doctor first).

Aleve:

DO NOT USE:

- if you've had an allergic reaction to any pain reliever.

- in combination with aspirin, ibuprofen and acetaminophen except under doctor's direction.

- during the last three months of pregnancy.

- if you consume more than three alcoholic drinks per day

- if you are under age 12.

- more than three in a 24-hour period.

Alka Seltzer:

DO NOT USE:

- with prescription drugs without doctor supervision.

- more than eight caplets in 24 hours.

- without doctor's permission when pregnant.

Aspirin:

DO NOT USE:

- if you've had an allergic reaction to aspirin.

- for children and teens with chicken pox or flu symptoms without talking to a doctor about Reye's syndrome.

- if you have asthma.

- during the last three months of pregnancy.

- if you have stomach pain, heartburn or upset stomach.

- if you have ulcers or bleeding problems.

- if you are taking a prescription drug for anti-coagulation (blood-thinning drugs), gout, arthritis or diabetes unless directed by a doctor.

- for more than three days.

Afrin nasal spray:

DO NOT USE:

- if you are pregnant or nursing. Sharing the bottle with others may cause infection. If ingested, contact Poison Control immediately.

Sudafed:

DO NOT USE:

- if you take prescription anti-hypertensive or anti-depressant drugs containing a monoamine oxidase inhibitor except under supervision of a physician.

- in higher doses. It can cause nervousness, dizziness or sleeplessness.

- if you have high blood pressure, heart disease, diabetes, thyroid disease or an enlarged prostate.

- if you are pregnant or nursing.

Benadryl:

DO NOT USE:

- if you have breathing problems such as emphysema or chronic bronchitis, glaucoma or an enlarged prostate.

- with alcohol.

- with tranquilizers or sedatives.

- with other products containing diphenhydramine.

- if you are pregnant or nursing.

Robitussin DM (cough suppressant):

DO NOT USE:

- if you have a persistent or chronic cough that could be linked to smoking, asthma, chronic bronchitis, emphysema or excessive phlegm.

- if you are hypersensitive to any of the ingredients.

- if you are pregnant or nursing.

- if you take monoamine oxidase inhibitor (as in prescriptions for depression, psychiatric, emotional or Parkinsons) or for two weeks after taking them.

Pepto Bismol:

DO NOT USE:

- on children who have or are recovering from chicken pox or the flu.

- if you are pregnant or nursing.

- if taken with aspirin and ringing in the ears occurs. It is not aspirin, but if you are allergic to aspirin it may have an adverse effect.

- with anti-coagulation, diabetes or gout medications without consulting a physician.